How are systemic toxic reactions treated in patients receiving therapeutic injections for pain management?

Updated: Jun 19, 2018
  • Author: Anthony H Wheeler, MD; Chief Editor: Meda Raghavendra (Raghu), MD  more...
  • Print
Answer

Answer

Whenever a systemic toxic reaction is suspected, oxygen administration is justified to reduce the risk of hypoxia. With recurrent seizures, a patent airway must be maintained, including tracheal intubation and artificial ventilation when necessary. Small doses of fast-acting anticonvulsant agents, such as diazepam or lorazepam, can be considered when seizures are recurrent without interictal recovery of consciousness or for continuous seizure activity lasting more than 20 minutes. Cardiovascular monitoring is essential, coupled with appropriate fluids and medication support. Other undesirable systemic reactions to local and regional analgesia include psychogenic reactions, which often are highlighted by fear and anxiety prior to the procedure.

During or after the procedure, patients may experience light-headedness, tinnitus, hyperhidrosis, tachycardia, skin pallor, hypotension, and even syncope. Any adverse reactions should be observed carefully to ensure that symptoms are not due to toxicity or allergy. Management consists of placing the patient into a recumbent position, administering oxygen, and monitoring blood pressure. In some cases, judicious IV infusion of ephedrine may be necessary to alleviate hypotension. Not infrequently, epinephrine in an LA solution can contribute to uncomfortable or adverse side effects, including apprehension, palpitations and tachycardia, dizziness, diaphoresis, and skin pallor. If severe hypertension develops, then treatment with vasodilators or other hypotensive agents is appropriate.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!